Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 252, NWS Paducah, KY

June 29, 1998Wabash County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 29, 1998, 7:22 PM CDT for Wabash County, Illinois. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 7:22 PM CDT (00:22 UTC)
Expired
Jun 29, 1998, 8:30 PM CDT
In force
68 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Wabash County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 300022 RRA
SVRPAH
ILC047-185-191-300130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
722 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTHERN ILLINOIS
  WABASH COUNTY IN SOUTHERN ILLINOIS
  WAYNE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 830 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM SALEM TO OLNEY OR
  ABOUT 50 MILES NORTHWEST OF EVANSVILLE...MOVING SOUTHEAST AT 55
  MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  FAIRFIELD BY 745 PM CDT
  MT CARMEL AND ALBION BY 815 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THESE AREAS...SEEK
SAFETY IN A SMALL INTERIOR ROOM AWAY VFROM WINDOWS. A BASEMENT OFFERS
THE BEST PROTECTION. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:20 PM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 29, 1:20 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT MON JUN 29 1998

NOON SFC MAP SHOWED WARM FRONT ACROSS CENTRAL IOWA. ADAP AND
ISOTHERM ANALYSIS SHOWS BEST INSTABILITY/DIFFERENTIAL IN TEMPERATURE
ACROSS WESTERN MISSOURI. VIS AND KEAX LOOP SHOWS CONVECTION ROLLING
OUT OF ERN KANSAS HEADED FOR THIS AREA. IN THE MEANTIME...CI DEBRIS
CLOUDS AND 15Z RUC SHOWING EVIDENCE OF MORE STABLE/SUBSIDENCE TYPE
CONDITIONS OVER OUR AREA...LIKELY INHIBITING TSTM DEVELOPMENT. MAIN
ISSUE IS TSTM CHANCES FOR TONIGHT.

HAVE TO LEAN TOWARD THE NGM A LITTLE...ALTHOUGH WOULD RATHER DEPEND
ON SATELLITE TRENDS AND MESO ANALYSIS. EXPECT CONVECTION OVER WRN
MISSOURI TO BECOME MORE ORGANIZED LATE TODAY AS AIRMASS BECOMES VERY
UNSTABLE OVER MISSOURI. THIS ACTIVITY SHOULD TRACK EAST ACROSS
CENTRAL/NORTHCENTRAL MISSOURI...THEN TURN EAST/SOUTHEAST INTO OUR FA
AFTER DARK. SHOULD BECOME A WELL ORGANIZED MCS WITH GOOD 35KT INFLUX
OF H8 AIR...BEST THETA-E ADVT INTO ECNTRL MO/SW IL BY MIDNIGHT.
H8/H3 MEAN WIND VECTOR SUPPORTS ACTIVITY SHIFTING SE INTO THE
AREA...AND THUS EXPECT HIGHEST POPS NRN 2/3...LOWEST POPS SW 1/3 FOR
OVERNIGHT. FFA NOT RECOMMENDED AT THIS TIME...THINKING WE CAN
MONITOR FOR NOW. DO SUGGEST MENTION OF HEAVY RAIN AS IS ALREADY DONE
IN SOME ZONES. FWC NOS APPEAR ON TRACK FOR LOWS AGAIN OVERNIGHT.
STRENGTHENING WIND FIELDS...DEGREES OF INSTABILITY COULD DEVELOP
DECENT REAR INFLOW JETS AND STRONG WINDS MOST LIKELY IN MODERATE RISK.
PROBABLY NEED MENTION CHC OF SVR IN ZONES AS WELL...MAINLY RISK AREA
FOR NOW.

.END...

In the hours before

Special weather statement, Jun 29, 6:04 PM CDT, 1 hour 18 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CDT MON JUN 29 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHWEST INDIANA...WESTERN
KENTUCKY...SOUTHERN ILLINOIS...AND EXTREME SOUTHEAST MISSOURI...

A LINE OF SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE
LOWER OHIO VALLEY THIS EVENING. THE LINE OF STORMS WILL REACH
INTERSTATE 64 FROM MOUNT VERNON ILLINOIS TO EVANSVILLE INDIANA BETWEEN
745 AND 915 PM. AFTER 915 PM...THE LINE WILL LIKELY CROSS THE OHIO
RIVER INTO PARTS OF WESTERN KENTUCKY.

THE TORNADO WATCH...NUMBER 704...IS IN EFFECT UNTIL MIDNIGHT. IT
INCLUDES CAPE GIRARDEAU...PERRY...SCOTT...AND MISSISSIPPI COUNTIES OF
SOUTHEAST MISSOURI. ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...
AND SOUTHWEST INDIANA IS ALSO IN THE WATCH.

THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. THESE STORMS
HAVE A HISTORY OF PRODUCING WINDS TO 70 MPH ACROSS CENTRAL ILLINOIS IN
THE PAST HOUR.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND WARNINGS. IF A
WARNING IS ISSUED...GO TO THE LOWEST FLOOR INSIDE A STRONG BUILDING.
STAY AWAY FROM WINDOWS.

YORK
Special weather statement, Jun 29, 6:04 PM CDT, 1 hour 18 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CDT MON JUN 29 1998

...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHWEST INDIANA...WESTERN
KENTUCKY...SOUTHERN ILLINOIS...AND EXTREME SOUTHEAST MISSOURI...

A LINE OF SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE
LOWER OHIO VALLEY THIS EVENING. THE LINE OF STORMS WILL REACH
INTERSTATE 64 FROM MOUNT VERNON ILLINOIS TO EVANSVILLE INDIANA BETWEEN
745 AND 915 PM. AFTER 915 PM...THE LINE WILL LIKELY CROSS THE OHIO
RIVER INTO PARTS OF WESTERN KENTUCKY.

THE TORNADO WATCH...NUMBER 704...IS IN EFFECT UNTIL MIDNIGHT. IT
INCLUDES CAPE GIRARDEAU...PERRY...SCOTT...AND MISSISSIPPI COUNTIES OF
SOUTHEAST MISSOURI. ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...
AND SOUTHWEST INDIANA IS ALSO IN THE WATCH.

THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. THESE STORMS
HAVE A HISTORY OF PRODUCING WINDS TO 70 MPH ACROSS CENTRAL ILLINOIS IN
THE PAST HOUR.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND WARNINGS. IF A
WARNING IS ISSUED...GO TO THE LOWEST FLOOR INSIDE A STRONG BUILDING.
STAY AWAY FROM WINDOWS.

YORK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:22 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne68 min
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningPAHJefferson62 min
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningPAHFranklin, Perry60 min
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningPAHHamilton, White60 min
Jun 29, 9:12 PM CDTTornado WarningPAHFranklin33 min
Jun 29, 9:32 PM CDTSevere Thunderstorm WarningPAHWilliamson43 min
Jun 29, 10:27 PM CDTSevere Thunderstorm WarningPAHJohnson, Williamson48 min
Jun 29, 10:43 PM CDTFlash Flood WarningPAHFranklin, Jackson, Perry, Williamson3 hr
Jun 29, 10:45 PM CDTSevere Thunderstorm WarningPAHJackson45 min
Jun 29, 11:34 PM CDTFlash Flood WarningPAHGallatin, Hardin, Saline2 hr
Jun 29, 11:34 PM CDTFlash Flood WarningPAHPope2 hr
Jun 29, 11:42 PM CDTSevere Thunderstorm WarningPAHUnion48 min
Jun 30, 12:37 AM CDTFlash Flood WarningPAHGallatin, Hardin, Pope, Saline4 hr
Jun 30, 12:37 AM CDTFlash Flood WarningPAHAlexander, Johnson, Massac, Pulaski, Union4 hr
Jun 30, 12:37 AM CDTFlash Flood WarningPAHFranklin, Jackson, Perry, Williamson4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.